Overdoses from synthetic cannabinoids are on the rise, according to a new report from the Centers for Disease Control and Prevention (CDC).
Synthetic cannabinoids, sometimes called K2 or spice, were first found in the U.S. by authorities in 2008, according to the CDC. Since 2010, the number of overdoses from these compounds has increased each year, according to the new report, published today (July 14).
The researchers included 101 U.S. hospitals and clinics in the analysis. Between 2010 and 2015, a total of 456 synthetic-cannabinoid overdoses were recorded at these sites, according to the report. The largest increase in overdoses over the study period was in New York City, according to the report. (Indeed, a mass of overdose cases from these drugs was reported this week, on July 12 in Brooklyn, New York.) [3 Dangerous New Drug Habits in Teens]
The overdoses from synthetic cannabinoids make up a small percentage of all drug overdoses and other poisonings in the U.S., the CDC said. However, this percentage increased each year of the study period.
The findings are representative of what doctors have seen in emergency rooms around the country, said Dr. Lewis Nelson, a toxicologist and emergency medicine physician at New York University Langone Medical Center who was not involved in the report. The CDC's report included only a fraction of all overdose cases in the U.S. during the study period, he noted.
One reason that overdoses are on the rise is that the drugs are inexpensive to import into the United States, Nelson said. The chemicals are made in labs, often in China, he said, and once the chemicals are imported, they are sprayed on plant products and are sold as synthetic marijuana. The products are not specifically marketed as a marijuana substitute but rather are sold under the guise of legal products such as incense, Nelson added.
Indeed, the legality of the drugs also makes it challenging to prevent overdoses.
It takes a while for the Drug Enforcement Administration (DEA) to add new drugs to its database, so there's a window of several weeks or months when these chemicals exist in a "quasi-legal state," Nelson said. "No drug is legal to abuse, of course, but until the DEA acts, these drugs are not illegal, which makes them quasi-legal," he added.
And even for the drugs that are outright illegal, the federal laws that ban them are difficult to enforce, Nelson said.
What synthetic cannabinoids do
Synthetic cannabinoids are not actually substitutes for marijuana, though their name may imply that, Nelson told Live Science. The substances, which represent a large class of chemicals, get this name because they are loosely related to tetrahydrocannabinol, or THC, the psychoactive ingredient in pot, he said.
In fact, the chemical substances can be two to 100 times more potent than THC, according to the CDC.
And although each new compound can have a unique effect on a user, people who have taken the drug generally react in one of two ways: They will become either agitated or sedated, Nelson said. Indeed, the nervous system is the part of the body that is most commonly affected by these drugs, according to the CDC. In 66 percent of the overdose cases described in the report, people experienced symptoms such as agitation, toxic delirium or coma. [Trippy Tales: The History of 8 Hallucinogens]
If someone comes into an emergency room in an agitated or sedated state, doctors know how to treat him or her, Nelson said. The doctor's job is to address the person's symptoms while preventing harm, he said.
The CDC's report includes only three deaths directly related to synthetic cannabinoids; however, the actual number of deaths linked to the drugs is likely higher, Nelson said.
One challenge in determining whether a person died because of synthetic cannabinoids is that the chemicals are constantly changing, Nelson said. It's more difficult and more expensive to test for unknown substances than it is to test for known compounds such as cocaine, he said.
However, the drugs are likely about as lethal as other stimulants, including cocaine or amphetamines, Nelson said. The mechanism that could lead to death appears similar in all of these drugs: agitation and problems that arise from high blood pressure, including kidney damage, he said. When intoxicated, the users may also be involved in high-risk behaviors that lead to injury and death, he said.
Originally published on Live Science.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.